Michigan, 2012

Hail and Damaging Winds in Michigan, July 25, 2012

July 25, 2012 · NWS GRR · 10 events in 6 counties and zones

Severe thunderstorms developed quickly during the early evening hours of July 25th and tracked east to impact much of central lower Michigan during the late evening hours of July 25th. There were quite a few reports of damaging wind gusts resulting from the severe thunderstorms including one of at least 100 trees blown down near the Clare and Roscommon county line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms developed quickly during the early evening hours of July 25th and tracked east to impact much of central lower Michigan during the late evening hours of July 25th. There were quite a few reports of damaging wind gusts resulting from the severe thunderstorms including one of at least 100 trees blown down near the Clare and Roscommon county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 25, 6:54 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 25, 6:54 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 AM EDT WED JUL 25 2012

.SYNOPSIS...
ISSUED AT 345 AM EDT WED JUL 25 2012

A WARM FRONT WILL BRING POTENTIAL FOR SHOWERS AND THUNDERSTORMS
TODAY MAINLY NORTH OF INTERSTATE 96 THIS AFTERNOON. IT WILL BECOME
HOT AND HUMID LATER TODAY SOUTH OF THE WARM FRONT. STRONG LOW
PRESSURE TRACKING EAST ALONG THE WARM FRONT AND AN APPROACHING COLD
FRONT WILL COMBINE TO BRING POTENTIAL FOR STRONG TO SEVERE STORMS
TONIGHT THAT MAY PRODUCE DAMAGING WIND GUSTS AND HEAVY RAIN.
TEMPERATURES WILL RETURN TO CLOSER TO NORMAL BEHIND THAT FRONT
THURSDAY AND FRIDAY WITH A CONTINUED CHANCE OF SOME SHOWERS AND
STORMS. FAIR WEATHER IS ANTICIPATED THIS WEEKEND.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY AFTERNOON)
ISSUED AT 345 AM EDT WED JUL 25 2012

OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE
TIMING/PROBABILITIES FOR CONVECTION THROUGH THE SHORT TERM FCST
PERIOD AND TO ASSESS SEVERE WX POTENTIAL.

THE SETUP LOOKS FAVORABLE FOR STRONG TO SEVERE STORMS TONIGHT AS A
STRONG LOW PRESSURE WAVE TRACKS EAST ALONG THE WARM FRONT AND COLD
FRONT APPROACHES. THERE WILL BE PLENTY OF MOISTURE AND DECENT
INSTABILITY ALONG WITH LIFT FROM THE APPROACHING FRONT. DEEP LAYER
SHEAR VALUES RAMPING UP TO 35 TO 40 KTS ARE ALSO FAVORABLE FOR
ORGANIZED SEVERE STORMS.

00Z 4KM WRF-NMM SIM Z GUIDANCE SHOWS CONVECTIVE DEVELOPMENT ACROSS
OUR AREA FROM 00Z THRU 12Z TONIGHT. 00Z 4KM NSSL WRF GUIDANCE ALSO
SHOWS POTENTIAL TONIGHT ESPECIALLY OVER OUR NORTHERN COUNTIES WHICH
IS ALSO SUPPORTED BY THE 00Z ECMWF. AN ISOLATED TORNADO IS POSSIBLE
EARLY TO MID EVENING WITH A SOMEWHAT VEERED WIND PROFILE WITH HEIGHT
AND DEEP LAYER SHEAR VALUES CONDUCIVE TO SUPERCELLS. DAMAGING
WIND GUSTS SHOULD BE THE MOST LIKELY SEVERE WX THREAT BUT HEAVY
RAINFALL IS ALSO POSSIBLE. PRECIPITABLE WATER VALUES WILL REACH 1.75
TO 2.25 INCHES JUST AHEAD OF THE APPROACHING COLD FRONT ALONG WITH
DECENT LOW TO MID LEVEL MOISTURE POOLING ALONG/AHEAD OF THE FRONT.

THE GREATEST THREAT FOR SVR WX SHOULD COME FROM AROUND 23Z THIS EVE
THROUGH 06Z THUR WITH GREATER INSTABILITY IN PLACE THROUGH THE
EVENING HOURS AND WITH THE CRAVEN BROOKS SIG SVR PARAMETER UP AROUND
40-50K. THIS IS ALSO THE WINDOW OF TIME THAT THE SUPERCELL COMPOSITE
PARAMETER IS FCST TO BE WAY UP AROUND A VALUE OF 12. THE SIG TOR
PARAMETER REACHES VALUES OF 1 TO 4 FROM EARLY TO MID EVENING BEFORE
DROPPING OFF OVERNIGHT. THE BEST CHC FOR AN ISOLATED TORNADO THIS
EVE WOULD BE OVER OUR NORTHERN COUNTIES IN CLOSER PROXIMITY TO THE
WARM FRONT WHERE 0-1KM AND 0-3KM SRH VALUES WILL BE ENHANCED.

THE THREAT FOR SOME SEVERE STORMS WILL LINGER EVEN AFTER 06Z TONIGHT
THROUGH AT LEAST DAYBREAK IF NOT MIDDAY THURSDAY... THE POTENTIAL
JUST WILL NOT BE QUITE AS FAVORABLE AS BETWEEN 23Z-06Z TONIGHT AS
SUGGESTED BY A CONSENSUS OF SPC SREF SVR WX PARAMETERS. THIS NOTION
IS ALSO SUPPORTED BY OUR LOCAL SEVERE WX CLIMATOLOGY.

THE FCST FOR THIS MORNING AND AFTERNOON IS TRICKY. MOST OF THE
HIGHER RESOLUTION GUIDANCE SUGGESTS THE BETTER THREAT FOR CONVECTION
LATER THIS MORNING WILL BE ACROSS NORTHERN MICHIGAN AS THE WARM
FRONT LIFTS NORTH. HOWEVER SIGNIFICANT CONVECTIVE DEVELOPMENT IS
NOTED EARLY THIS MORNING ACROSS CENTRAL MN. I AM CONCERNED ABOUT MCS
PROPOGATION THICKNESS TOOLS WHICH SUGGEST THAT THIS WILL DIVE SE OR
EVEN SSE EVENTUALLY ACROSS WI LATER THIS MORNING.

IF THIS ACTIVITY HOLDS TOGETHER WE COULD ALREADY BE DEALING WITH A
ROUND OF STRONG TO SEVERE STORMS HERE BY EARLY TO MID AFTERNOON
PARTICULARLY OVER OUR NORTHERN COUNTIES. UPSTREAM RGNL RADAR TRENDS
WILL NEED TO BE MONITORED VERY CLOSELY THROUGH THE MORNING. IT IS
NOTED THAT THE SPC SREF DERECHO COMPOSITE PARAMETER REACHES VALUES
OF 2-3 ACROSS WI THIS MORNING AND THEN OVER LWR MI BY THIS AFTN.
EXTRAPOLATION OF LATEST HRRR GUIDANCE ALSO SHOWS THE THREAT FOR
CONVECTION OVER OUR NORTHERN COUNTIES TOWARD MID AFTN.

STILL LOOKING FOR LINGERING SHOWERS/TSTORMS THURSDAY. CANNOT RULE
OUT SOME STRONG TO SEVERE STORMS ESPECIALLY OVER OUR SE FCST AREA
THRU MIDDAY UNTIL THE COLD FRONT CLEARS THAT AREA. SOME STORMS MAY
STILL LINGER EVEN THROUGH THE AFTERNOON AIDED BY A COUPLE OF FAIRLY
STRONG SHORTWAVES TRACKING EAST ACROSS THE AREA. HOWEVER THE SVR WX
THREAT BY THURSDAY AFTERNOON SHOULD BE FURTHER SOUTH ACROSS IN/OH.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 345 AM EDT WED JUL 25 2012

THE UPPER LOW OVER SASKATCHEWAN IS PROGGED TO DROP SOUTHEAST ACROSS
THE GREAT LAKES REGION THURSDAY NIGHT AND FRIDAY. AS THIS FEATURE
AND ASSOCIATED COLDER TEMPS ALOFT COME OVERHEAD ON FRIDAY AND
COMBINE WITH SFC HEATING/INSTABILITY ... COVERAGE OF SHOWER/TSTMS
SHOULD INCREASE BY AFTERNOON. A WEAK SFC TROUGH DROPPING SOUTH
THROUGH LWR MI ON FRIDAY IS EXPECTED TO ENHANCE SFC CONVERGENCE.
SHOWERS WILL END FRIDAY EVENING AS THE WAVE MOVES OUT AND DRIER
ARRIVES FROM THE NORTH.

MODELS HAVE BEEN CONSISTENT FOR SEVERAL RUNS NOW IN SHOWING AN AREA
OF SFC HIGH PRESSURE DRIFTING SLOWLY EAST ACROSS THE GREAT LAKES
OVER THE COMING WEEKEND. A PLEASANT/COMFORTABLE AIR MASS IS EXPECTED
TO ACCOMPANY THIS FEATURE WITH DEW POINTS AROUND 60. HIGHS SHOULD BE
IN THE LOWER TO MID 80S WITH LOWS AROUND 60.

SHOWER/TSTM CHANCES WILL BE REINTRODUCED EARLY NEXT WEEK AS THE AIR
MASS GRADUALLY BECOMES A BIT WARMER AND INCREASINGLY HUMID ON THE
BACK SIDE OF THE SFC HIGH. HOWEVER RIGHT NOW THE CHANCES FOR RAIN
DO NOT LOOK PARTICULARLY GOOD... WITH ONLY ISOLATED TO WIDELY
SCATTERED COVERAGE EXPECTED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 754 AM EDT WED JUL 25 2012

THERE IS CONSIDERABLE UNCERTAINTY ON EXACTLY HOW THINGS ARE GOING
TO PLAY OUT TODAY AND TONIGHT AS FAR AS TSTM ACTIVITY GOES.

IN THE SHORT TERM... THE BAND OF TSTMS MOVING EAST FROM THE
CHICAGO AND MKE AREAS EXTRAPOLATES EAST ACROSS SRN LWR MI BETWEEN
ROUGHLY 14Z TO 18Z. THE CLOUD BASES... AS WELL AS THE VSBYS... WITH
THESE TSTMS ARE MOSTLY IN THE VFR CATEGORY... BUT A TEMPO DIP
INTO MVFR CATEGORY CANNOT BE RULED OUT ESPECIALLY AT GRR AND MKG.

AFTER 18Z OR SO... WILL GO WITH THE IDEA THAT THE WARM SECTOR WILL
SWEEP INTO THE REGION FROM THE SOUTHWEST AND THE ATMOSPHERE WILL
BECOME TOO CAPPED /IE TOO WARM ALOFT/ FOR CONVECTION. SSW SFC
WINDS SHOULD INCREASE AND BECOME GUSTY WITH THE ARRIVAL OF THE
WARM SECTOR.

WILL HOLD OFF ON REINTRODUCING TSTMS IN THE TAFS UNTIL AFTER 00Z
AT MKG AND AFTER 03Z-04Z FARTHER SOUTH ALONG THE I-94 CORRIDOR.
SOME GUIDANCE SUGGEST IT MAY EVEN BE LATER THAN THESE TIMES AS THE
COLD FRONT ISNT REALLY DROPPING IN FROM THE NW UNTIL AFTER 06Z.

&&

.MARINE...
ISSUED AT 345 AM EDT WED JUL 25 2012

00Z GLERL WAVE MODEL GUIDANCE SUGGESTS WAVE HEIGHTS SHOULD STAY
BELOW SCA CRITERIA TODAY BUT SOUTHERLY WINDS WILL RAMP UP TO 10 TO
20 KTS LATER TODAY WHICH WILL KICK WAVE HEIGHTS UP TO AT LEAST 2 TO
3 FEET WITH HIGHEST WAVES UP TOWARD BIG AND LITTLE SABLE POINTS.
THUNDERSTORMS WILL POSE A HAZARD TO MARINERS THROUGH AT LEAST MIDDAY
THURSDAY.

&&

.HYDROLOGY...
ISSUED AT 345 AM EDT WED JUL 25 2012

RIVER LEVELS REMAIN LOW AND RAINFALL IS NOT EXPECTED TO BE HEAVY
ENOUGH TO CAUSE SIGNIFICANT RIVER FLOODING ISSUES. HOWEVER
THUNDERSTORMS MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING ISSUES
TONIGHT WITH HIGH PRECIPITABLE WATER VALUES IN PLACE IN ADVANCE OF
THE APPROACHING COLD FRONT TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...MEADE
AVIATION...MEADE
HYDROLOGY...LAURENS
MARINE...LAURENS
Hazardous weather outlook, Jul 25, 3:45 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 AM EDT WED JUL 25 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-260815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
445 AM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. WHILE THIS THREAT INCLUDES THE ENTIRE
AREA... THE HIGHEST RISK FOR SEVERE WEATHER IS NORTH OF THE
INTERSTATE 96 CORRIDOR WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE.
STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 30 TO 50 MPH.

LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF TWO INCHES COULD ALSO
OCCUR NORTH OF INTERSTATE 96 THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND
TONIGHT... PARTICULARLY ALONG AND NORTH OF THE INTERSTATE 96
CORRIDOR.

LMZ844>849-260815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
445 AM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT AND BEACH
GOERS NORTH OF GRAND HAVEN TODAY DUE TO INCREASING SOUTHERLY WINDS.

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE
THIS AFTERNOON AND TONIGHT. WHILE THIS THREAT INCLUDES ALL OF LAKE
MICHIGAN... THE HIGHEST RISK FOR SEVERE WEATHER IS NORTH OF MUSKEGON
WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE. STORM MOTION WILL BE TO
THE EAST SOUTHEAST AT 30 TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY... BUT THE MAIN RISK OF
SEVERE WEATHER SHOULD SHIFT SOUTHEAST INTO THE OHIO VALLEY REGION. A
CHANCE OF THUNDERSTORMS ALSO EXISTS ON FRIDAY THEN AGAIN NEXT MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON AND
TONIGHT... PARTICULARLY NORTH OF MUSKEGON.

MEADE

The radar

The Grand Rapids radar (KGRR), 121 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clare

When
July 25, 10:30 AM EST
Where
Clare County, Clare
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.820, -84.770

A tree was blown down onto a house in Clare.

Thunderstorm Wind, Clare

When
July 25, 9:00 PM EST
Where
Clare County, 4.2 mi ESE of Leota
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.110, -84.800

There were numerous reports of trees blown down in and around Clare.

Thunderstorm Wind, Mason

When
July 25, 9:10 PM EST
Where
Mason County, 0.69 mi N of Ludington
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.960, -86.450

A 66 mph peak wind gust was measured near Ludington and many trees and power lines were blown down.

Thunderstorm Wind, Osceola

When
July 25, 9:15 PM EST
Where
Osceola County, 0.5 mi E of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.100, -85.140

Law enforcement reported numerous trees and power lines down near Marion.

Thunderstorm Wind, Oceana

When
July 25, 9:40 PM EST
Where
Oceana County, 0.85 mi NE of Shelby
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.610, -86.360

Power lines were blown down in Shelby.

Thunderstorm Wind, Isabella

When
July 25, 10:23 PM EST
Where
Isabella County, 2 mi W of Rolland Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.520, -85.020

Several trees were blown down across portions of Isabella county.

Thunderstorm Wind, Clare

When
July 25, 10:23 PM EST to 10:30 PM EST
Where
Clare County, 0.85 mi SE of Lake George
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.960, -84.940

Several trees blown down in and near Clare.

Thunderstorm Wind, Isabella

When
July 25, 10:55 PM EST
Where
Isabella County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.600, -84.770

A few trees and power lines were blown down in Shepherd and Mt. Pleasant.

Hail, Isabella

When
July 25, 11:11 PM EST
Where
Isabella County, Mt Pleasant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.600, -84.770

There was an isolated reported of three quarters inch hail in Mt. Pleasant.

Thunderstorm Wind, Gratiot

When
July 25, 11:30 PM EST
Where
Gratiot County, 0.69 mi N of Breckenridge
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
43.410, -84.480

A few trees and power lines were blown down across northeast Gratiot county, near Breckenridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389221, 389223, 389225, 389227, 389229, 389231, 389234, 389236, 389239, 389240.